Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 83, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2020, 5:13 PM CDT for Glasscock County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2020, 5:13 PM CDT (22:13 UTC)
- Expired
- May 15, 2020, 6:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 66 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:29 PM CDT | TSTM WND DMG | St. Lawrence, TX | WIND DAMAGE WITH DOORS RIPPED OFF METAL BARN. WIND SPEED ESTIMATED AT 65-70 MPH. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2781 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352
WUUS54 KMAF 152213
SVRMAF
TXC173-152315-
/O.NEW.KMAF.SV.W.0083.200515T2213Z-200515T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
513 PM CDT Fri May 15 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Glasscock County in western Texas...
* Until 615 PM CDT.
* At 512 PM CDT, a severe thunderstorm was located 9 miles southwest
of Garden City, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Garden City and Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3173 10137 3166 10157 3166 10172 3178 10177
3207 10167 3207 10126 3199 10126
TIME...MOT...LOC 2212Z 208DEG 24KT 3178 10162
HAIL...1.25IN
WIND...60MPH
$$
841 follow-up statement
849
WWUS54 KMAF 152241
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
541 PM CDT Fri May 15 2020
TXC173-152315-
/O.CON.KMAF.SV.W.0083.000000T0000Z-200515T2315Z/
Glasscock TX-
541 PM CDT Fri May 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR GLASSCOCK COUNTY...
At 540 PM CDT, a cluster of severe thunderstorms was located near
Garden City, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Garden City and Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3173 10137 3166 10157 3166 10172 3178 10177
3207 10167 3207 10126 3199 10126
TIME...MOT...LOC 2240Z 229DEG 19KT 3188 10155
HAIL...1.25IN
WIND...60MPH
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:33 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 15, 1:33 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 133 PM CDT Fri May 15 2020 .DISCUSSION... A shortwave trough moving across Nrn Mexico and Southern NM today will move into W TX during the evening. This trough will pass east overnight with high pressure building in behind it. The next upper low hits the West Coast Sunday with the backside of this low moving down across Srn CA Tuesday before lifting NE across the Great Basin Wednesday. With the low moving so far north it will have little impact on the area other than helping to displace the ridge somewhat. Temperatures Saturday and Sunday will remain near to slightly above normal in the 80s with 90s for the usual warm places. On Monday temperatures increase into the 90s nearly area wide and remain above normal through the rest of the week. Lows will also be warmer than normal and generally in the 60s. Thunderstorms fired early over Brewster county before noon and grew quickly but have since leveled off. Looking at storms for the eastern 2/3rds of the area through tonight with development on the dryline. There is possibility of severe storms this afternoon and evening... there is an enhanced risk in effect for the NE Permian Basin with a slight risk east of a Seminole... Pyote... to Alpine line. Large hail and damaging wind should be the main threats but locally heavy rain will also be possible. Cape and lapse rates look favorable for severe weather... cannot rule out an isolated weak tornado but shear looks limited. These storms will be moving east overnight and should be gone from the area by 12z Saturday. Long range models develop some low probability of storms mid week but coverage looks random... for the most part the coming week looks dry. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 85 62 86 / 60 10 0 10 Carlsbad 56 93 60 91 / 10 0 0 0 Dryden 64 96 68 91 / 60 0 0 10 Fort Stockton 60 94 64 88 / 50 0 0 0 Guadalupe Pass 60 84 57 84 / 10 0 0 10 Hobbs 54 87 58 88 / 10 0 0 0 Marfa 47 89 51 88 / 10 0 0 10 Midland Intl Airport 60 88 63 89 / 40 0 0 0 Odessa 60 88 63 89 / 40 0 0 0 Wink 58 92 62 92 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/72
Hazardous weather outlook, May 15, 1:32 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 132 PM CDT Fri May 15 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 132 PM CDT Fri May 15 2020 /1232 PM MDT Fri May 15 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible this afternoon and evening across West Texas mainly from the Lower Trans Pecos extending north and northeast into much of the Permian Basin. Large damaging hail and damaging winds, localized flooding, and cloud to ground lightning are the main concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by this afternoon across the Permian Basin, Lower Trans Pecos and Big Bend Region of west Texas. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 15, 4:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
442 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL STANTON 32.13N 101.79W
05/15/2020 E1.75 INCH MARTIN TX SOCIAL MEDIA
&&
MATTHEW.D.JOHNSONSpecial weather statement, May 15, 4:47 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT Fri May 15 2020
TXZ045-050-152230-
Andrews TX-Gaines TX-
447 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ANDREWS...SOUTHEASTERN
GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON COUNTIES UNTIL
530 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andrews, moving northeast at 10 mph. An additional storms was
located 5 miles south of Seminole on Ranch Road 1788.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Andrews, Seminole, Gaines County Airport, Florey, McKenzie Lake and
Andrews County Airport.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3272 10221 3258 10220 3253 10220 3252 10221
3240 10221 3216 10242 3240 10274 3274 10265
TIME...MOT...LOC 2146Z 219DEG 9KT 3239 10247Special weather statement, May 15, 4:48 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM CDT Fri May 15 2020
TXZ082-152230-
Terrell TX-
448 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TERRELL COUNTY UNTIL 530
PM CDT...
At 447 PM CDT, Doppler radar was tracking strong thunderstorms over
Dryden, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2996 10215 3012 10224 3025 10220 3029 10202
3032 10176 3006 10176
TIME...MOT...LOC 2147Z 244DEG 10KT 3008 10212
12Special weather statement, May 15, 5:01 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Fri May 15 2020
TXZ075-082-152245-
Pecos TX-Terrell TX-
501 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 545 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sheffield, moving east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 322 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3061 10200 3074 10199 3076 10183 3074 10181
3070 10181 3068 10178 3065 10177 3066 10176
3065 10175 3065 10171 3064 10169
TIME...MOT...LOC 2200Z 262DEG 33KT 3061 10190
12Special weather statement, May 15, 5:03 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
503 PM CDT Fri May 15 2020
TXZ063-070-152230-
Reagan TX-Glasscock TX-
503 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK...SOUTHEASTERN MIDLAND
AND NORTHERN REAGAN COUNTIES UNTIL 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Garden City, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Garden City and Saint Lawrence.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3160 10170 3175 10178 3183 10178 3204 10146
3177 10129
TIME...MOT...LOC 2203Z 239DEG 24KT 3177 10169
10Local storm report, May 15, 5:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
508 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM NON-TSTM WND GST 1 SSE LOMAX 32.11N 101.63W
05/15/2020 M68 MPH Howard TX MESONET
&&
MATTHEW.D.JOHNSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:42 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| May 14, 8:02 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| May 15, 11:56 AM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| May 15, 1:32 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| May 15, 2:18 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| May 15, 2:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 15, 2:34 PM CDT | Special Weather Statement | MAF | Dawson | 26 min |
| May 15, 2:35 PM CDT | Special Weather Statement | MAF | Glasscock | 25 min |
| May 15, 2:40 PM CDT | Special Weather Statement | MAF | Martin | 35 min |
| May 15, 2:48 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 57 min |
| May 15, 2:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Martin | 40 min |
| May 15, 3:00 PM CDT | Special Weather Statement | MAF | Andrews | 30 min |
| May 15, 3:04 PM CDT | Special Weather Statement | MAF | Ector | 41 min |
| May 15, 3:12 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 15, 3:23 PM CDT | Special Weather Statement | MAF | Andrews | 37 min |
| May 15, 3:23 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 82 min |
| May 15, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 66 min |
| May 15, 3:25 PM CDT | Special Weather Statement | MAF | Ector | 50 min |
| May 15, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 64 min |
| May 15, 3:29 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 15, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 15, 3:30 PM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 3 hr |
| May 15, 3:32 PM CDT | Special Weather Statement | MAF | Crane | 58 min |
| May 15, 3:36 PM CDT | Special Weather Statement | MAF | Andrews | 39 min |
| May 15, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector | 53 min |
| May 15, 3:46 PM CDT | Special Weather Statement | MAF | Terrell | 59 min |
| May 15, 3:46 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 59 min |
| May 15, 3:48 PM CDT | Special Weather Statement | MAF | Borden | 27 min |
| May 15, 3:50 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 3:53 PM CDT | Flash Flood Warning | MAF | Andrews, Borden, Dawson, Gaines, Martin | 3 hr |
| May 15, 4:14 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 15, 4:28 PM CDT | Special Weather Statement | MAF | Ector | 47 min |
| May 15, 4:31 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 15, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Glasscock, Howard, Martin, Midland | 59 min |
| May 15, 4:33 PM CDT | Flash Flood Warning | MAF | Andrews, Glasscock, Howard, Martin, Midland | 6 hr |
| May 15, 4:36 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 15, 4:36 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 15, 4:41 PM CDT | Special Weather Statement | MAF | Scurry | 49 min |
| May 15, 4:47 PM CDT | Special Weather Statement | MAF | Andrews | 43 min |
| May 15, 4:48 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 38 min |
| May 15, 5:01 PM CDT | Special Weather Statement | MAF | Crockett | 44 min |
| May 15, 5:03 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 15, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 30 min |
| May 15, 5:26 PM CDT | Special Weather Statement | MAF | Reagan | 49 min |
| May 15, 5:29 PM CDT | Special Weather Statement | MAF | Midland | 46 min |
| May 15, 5:32 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Midland, Reagan, Upton | 3 hr |
| May 15, 5:32 PM CDT | Special Weather Statement | MAF | Howard | 43 min |
| May 15, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 54 min |
| May 15, 5:51 PM CDT | Special Weather Statement | MAF | Ector | 54 min |
| May 15, 5:58 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| May 15, 6:04 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 56 min |
| May 15, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 15, 6:45 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.